New Mexico, 2003

Hail in New Mexico, July 9, 2003

July 9, 2003 · NWS EPZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 9, 1:30 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 1:30 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT WED JUL 9 2003

SYNOPSIS...
STRONG HIGH PRESSURE ALOFT CONTINUES TO HANG OVER SOUTHERN NEW
MEXICO...KEEPING THE AREA HOT AND DRY. CONSEQUENTLY THUNDERSTORMS
ARE QUITE UNLIKELY THIS EVENING ACROSS THE REGION. TOMORROW THE
UPPER LEVEL HIGH SHIFTS WEST INTO ARIZONA. THIS WILL ALLOW MOISTURE
TO CREEP BACK INTO THE AREA AND THUS A RETURN OF ISOLATED
THUNDERSTORMS FOR THURSDAY THROUGH SATURDAY.  AFTERNOON TEMPERATURES
WILL REMAIN WARM.  THE MOISTURE BEGINS TO SHIFT BACK EAST AGAIN LATE
IN THE WEEKEND TO ONCE AGAIN REDUCE RAIN CHANCES.

DISCUSSION...
VERY WARM ALOFT TODAY...SHOULD KEEP MOST ACTIVITY FROM INITIATING
TONIGHT. MODELS PLAYING THE BAIT AND SWITCH. LAST WEEK SHOWING
MOISTURE WORKING IN FROM THE SOUTH AS THE UPPER HIGH SHIFTED
EAST...NOW MORPHING BACK TO THE PATTERN SEEN LAST WEEK.  THUS NOW
EXPECTING THE UPPER HIGH TO SHIFT BACK WEST INTO ARIZONA (IT NEVER
DID CENTER OVER THE HEART OF THE REGION OR BECOME AS STRONG AS WAS
EARLIER SUGGESTED).

AS THE UPPER HIGH MOVES BACK INTO AZ...A NUMBER OF THINGS WILL COME
INTO PLAY WHICH WILL PUT US BACK IN THE DAILY AFT/EVE TSTM PATTERN
OF LAST WEEK ACROSS MUCH OF THE REGION. ARE WILL BE BACK ON THE
PERIPHERY OF THE HIGHS FRONT SIDE...THUS WELL BE SUSCEPTIBLE TO
WEAK RIPPLES IN THE N-TO-S FLOW ALOFT. EASTERLY LOW LEVEL FLOW WILL
IMPORT A BIT MORE MOISTURE INTO THE AREA FROM THE EAST. TEMPS ALOFT
WILL COOL ENOUGH TO PROVIDE MORE UNSTABLE LAPSE RATES. WILL HAVE TO
BEGINNING SMEARING THE ZONES WITH MINIMAL POPS AS EARLY AS TOMORROW
FOR AREA MTNS...AND THU EVE FOR ALL THE LOWLANDS.  LIKE LAST WEEK IT
LOOKS LIKE THE LOWLANDS WILL REQUIRE THE AID OF OUTFLOWS AND
MOUNTAIN CONVECTION TO BUST THROUGH A WEAK CAP.

MODELS SHOW THE UPPER HIGH SHIFTING BACK EAST OVER THE REGION LATE
SAT AND SUN. THIS SHOULD END PCPN THREAT FOR GILA AND BOOTHEEL...
WITH THE LOWLANDS WEST OF THE RIO GRANDE HAVING A MUCH REDUCED TSTM
CHANCE.  WILL KEEP POPS FOR ZONES EAST OF RIVER SATURDAY AND SLOWLY
WEAN THEM OUT SUN AND MONDAY.

PRELIMINARY NUMBERS...

EL PASO               UU 073/098 072/097 072 00101
ALAMOGORDO            UU 070/099 069/096 069 00101
LAS CRUCES            UU 069/099 068/097 068 00101
CLOUDCROFT            UU 048/074 048/073 048 02121
TRUTH OR CONSEQUENCES UU 069/099 068/096 068 00102
SILVER CITY           UU 059/094 058/092 057 00102
DEMING                UU 068/099 067/094 067 00101
LORDSBURG             UU 068/098 067/093 067 00101
SIERRA BLANCA         UU 068/097 067/091 067 00101

.ELP...NONE

14 / BIRD
Hazardous weather outlook, Jul 9, 11:30 AM MST, 5 hours 20 minutes before
NMZ022>025-030>032-TXZ055-056-072030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1230 PM MDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

THUNDERSTORM ACTIVITY NOT EXPECTED TO DEVELOP TODAY ACROSS MOST OF
THE AREA AS STRONG HIGH PRESSURE HAS CREATED WARM TEMPERATURES ALOFT
AND DRIED THE ATMOSPHERE. THE SOUTHERN SACRAMENTO MOUNTAINS DO HAVE
A SLIGHT CHANCE OF A THUNDERSTORM TODAY.  WITH MEAGER MOISTURE...DO
NOT EXPECT FLOODING. ALSO DO NOT EXPECT LARGE HAIL...EVEN IN HIGHER
TERRAIN...WITH A VERY WARM ATMOSPHERE. THE BIGGEST ISSUE WITH STORMS
WILL BE OUTFLOW GUST POTENTIAL. ISOLATED GUSTS OF 35 TO 45 MPH WILL
BE POSSIBLE WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO RETURN
TO THE AREA THURSDAY AS THE UPPER HIGH SHIFTS BACK WEST AND ALLOWS
MOISTURE TO MOVE BACK INTO THE AREA.

PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BIRD

In the hours before

Special weather statement, Jul 9, 3:45 PM MST, 1 hour 5 minutes before
NMZ024-025-092345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
445 PM MDT WED JUL 9 2003

AT 445 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A STRONG
THUNDERSTORM OVER THE SACRAMENTO MOUNTAINS BETWEEN HIGH ROLLS AND
LA LUZ. THE STORM IS MOVING SOUTH AT 15 MPH.  HAIL TO ONE-HALF
INCH...WIND GUSTS TO 55 MPH...BRIEF HEAVY RAIN AND DANGEROUS CLOUD
TO GROUND LIGHTNING IS LIKELY WITH THIS STORM AS IT AFFECTS EASTERN
ALAMOGORDO DURING THE NEXT 30 TO 60 MINUTES.  THIS STORM WILL
MONITORED FOR A POSSIBLE WARNING.

WHEN HAZARDOUS WEATHER APPROACHES SEEK SHELTER IN A STURDY BUILDING.

MACBLAIN
Special weather statement, Jul 9, 4:45 PM MST, 5 minutes before
NMZ024-025-100045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
545 PM MDT WED JUL 9 2003

AT 545 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A STRONG
THUNDERSTORM FORMING NEAR LA LUZ OVER THE SACRAMENTO MOUNTAINS. THIS
STORM IS BUILDING ON THE BACK EDGE OF AN EARLIER STORM WHICH MOVED
SOUTHWEST OVER ALAMOGORDO AND WEAKENED.  THE STORM NEAR LA LUZ IS
MOVING SOUTHWEST AT 15 MPH.  HAIL TO ONE-HALF INCH...WIND GUSTS TO
55 MPH...LOCALLY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING
IS LIKELY WITH THIS STORM.  MOTORISTS TRAVELING EAST AND NORTHEAST
FROM ALAMOGORDO IN THE SACRAMENTO MOUNTAINS SHOULD BE PREPARED FOR
THE POSSIBILITY OF ISOLATED AREAS WATER OR HAIL ON ROADWAYS.

PERSONS TRAVELING ON U.S. 70 BETWEEN ALAMOGORDO AND WHITE SANDS
MISSILE RANGE POST AREA MAY ENCOUNTER LOCALLY RESTRICTED VISIBILITY
IN BLOWING DUST.

THIS STORM WILL MONITORED FOR A POSSIBLE WARNING.

WHEN HAZARDOUS WEATHER APPROACHES SEEK SHELTER IN A STURDY BUILDING.
NEVER DRIVE INTO WATER ON ROADWAYS.  TURN AROUND...DONT DROWN.

MACBLAIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otero

When
July 9, 4:50 PM MST
Where
Otero County, Alamogordo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.900, -105.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334195.